Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 141, NWS Aberdeen, SD

July 25, 2012Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2012, 12:33 AM MDT for Dewey County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 12:33 AM MDT (06:33 UTC)
Expired
Jul 25, 2012, 1:15 AM MDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:40 AM MDTTSTM WND GST 5812 Wnw Eagle Butte, SDTIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 7:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS53 KABR 250633
SVRABR
SDC041-250715-
/O.NEW.KABR.SV.W.0141.120725T0633Z-120725T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1233 AM MDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 115 AM MDT

* AT 1228 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LANTRY...MOVING
  NORTHEAST AT 50 MPH.

  AT 1229 AM MDT 70 MPH WINDS WERE REPORTED IN DUPREE WITH THIS      
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLE BUTTE AROUND 1240 AM MDT...
  GREEN GRASS AND PARADE AROUND 1245 AM MDT...
  LITTLE MOREAU REC AREA AROUND 100 AM MDT...
  RIDGEVIEW AROUND 105 AM MDT...
  WHITE HORSE AROUND 110 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4505 10149 4521 10150 4527 10149 4547 10091
      4513 10064 4498 10114 4499 10150 4500 10151
      4503 10151
TIME...MOT...LOC 0632Z 245DEG 41KT 4508 10140
WIND...HAIL 70MPH <.75IN

$$
PARKIN
1 follow-up statement
659 
WWUS53 KABR 250713
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
213 AM CDT WED JUL 25 2012

SDC041-250723-
/O.EXP.KABR.SV.W.0141.000000T0000Z-120725T0715Z/
DEWEY SD-
113 AM MDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY WILL
EXPIRE AT 215 AM CDT/115 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS UP TO 45 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 4505 10149 4521 10150 4527 10149 4547 10091
      4513 10064 4498 10114 4499 10150 4500 10151
      4503 10151
TIME...MOT...LOC 0713Z 245DEG 41KT 4528 10080

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:35 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 24, 11:35 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 AM CDT WED JUL 25 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

STORMS ACROSS CENTRAL SD HAVE WEAKENED BELOW SEVERE LIMITS AND NOW
JUST DEALING WITH AN AREA OF MODERATE TO HEAVY RAIN MOVING
NORTHEAST. SEVERE THREAT STILL THERE SO WILL LET SVR WATCH 515
RIDE FOR A WHILE AND EVALUATE LATER. MADE SOME CHANGES TO WX/POP
GRIDS FOR THE REMAINDER OF THE EVENING BASED ON CURRENT RADAR
TRENDS. ADDITIONAL DEVELOPMENT OVER WESTERN SD MAY MOVE INTO THE
WESTERN CWA LATER TONIGHT SO INCREASED POPS AFTER 06Z FOR THOSE
COUNTIES. ALSO INCREASED SKY COVER FOR THE REMAINDER OF THE NIGHT
AS BLOW OFF FROM CONVECTION WILL LIKELY KEEP SKIES MOSTLY CLOUDY
OVER THE AREA ALL NIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT
CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING
NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA.
WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST
CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS.
FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH
E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN
PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY
EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES EAST.
THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE ABLE TO
FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW INDICATE
HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH DAKOTA AND
PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY OF THE CAP.
DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE FOR
SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA.
LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER
THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET
GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER
SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND
OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN
AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION
OF SUCH IN THE FORECAST FOR THAT AREA.

THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT
A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON
THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE
FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS
OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING
THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR
ADVECTS IN FROM THE NORTH.

TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR
WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR
THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE
REGION.

.LONG TERM...FRIDAY THROUGH TUESDAY
EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN
HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD
UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH
SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK
EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT
AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR
OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN LOW TEENS
CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE CENTER OF THE MID
LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN COMPARISON...SO MOISTURE
RETURN WILL BE MORE PACIFIC IN NATURE VS WHEN TAPPING THE HIGHER
HUMIDITY OF THE GULF OF CALIFORNIA...SO ANTICIPATE A GREATER
PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL THUNDERSTORM
COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT MODERATED...MORE
LIKELY IN THE LOW TO MID 20S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS /OUTSIDE OF CONVECTION AREAS/ ARE
EXPECTED OVER THE NEXT 24 HOURS. THUNDERSTORMS CONTINUE TO MOVE
NORTHEAST ACROSS THE FORECAST AREA EARLY THIS MORNING...HAVING
ALREADY WORKED THE KPIR TERMINAL OVER. STORMS ARE EXPECTED TO
PERSIST THROUGH MID-MORNING..WITH THE KABR/KATY TERMINALS NOW
HOLDING THE HIGHEST PROBABILITY OF SEEING THUNDERSTORMS OVER THE
NEXT 6 HOURS. THAT SAID...THERE ARE ADDITIONAL SHOWERS AND STORMS
DEVELOPING/MOVING UP INTO WESTERN SOUTH DAKOTA OUT OF
WYOMING...PLACING THE KPIR AND KMBG TERMINALS INTO ANOTHER ROUND
OF POTENTIAL CONVECTION MAINLY BETWEEN 09Z AND 15Z WEDNESDAY.

CONTINUING TO MENTION THUNDER IN THE TAFS FOR THESE REASONS. WINDS
WILL CONTINUE TO SLOWLY SHIFT AROUND TO NORTH/NORTHWEST BEHIND A
SLOW MOVING COLD FRONT EARLY THIS MORNING THROUGH THE DAY TODAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 3:56 AM MDT, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT TUE JUL 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED
STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT
WITH A CONTINUED THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR
WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH
CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Special weather statement, Jul 24, 9:00 PM MDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT TUE JUL 24 2012

SDZ033-045-250345-
JONES-STANLEY-
900 PM MDT TUE JUL 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES
AND SOUTHERN STANLEY COUNTIES UNTIL 945 PM MDT/1045 PM CDT/...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VAN METRE...OR 19 MILES NORTH OF MURDO...
MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WENDTE AND FORT PIERRE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
WEDNESDAY MORNING/300 AM CDT WEDNESDAY MORNING/ FOR NORTH CENTRAL
SOUTH DAKOTA.

&&

CONNELLY
Special weather statement, Jul 25, 12:26 AM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
126 AM CDT WED JUL 25 2012

SDZ015-250715-
DEWEY-
1226 AM MDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY COUNTY UNTIL 115 AM MDT...

AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUPREE...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LANTRY...EAGLE BUTTE...
ISABEL...GREEN GRASS...PARADE...FIRESTEEL...LITTLE MOREAU REC AREA
AND TIMBER LAKE.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
WEDNESDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:19 PM MDTSevere Thunderstorm WarningABRJones, Stanley41 min
Jul 24, 9:27 PM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully25 min
Jul 25, 2:41 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jul 25, 3:05 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson40 min
Jul 25, 3:44 AM MDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson14 min
Jul 25, 4:04 PM MDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min
Jul 25, 4:37 PM MDTSevere Thunderstorm WarningABRSpink13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.